MAUDE Adverse Event Report: PENUMBRA, INC. POD PACKING COIL; HCG, KRD

PENUMBRA, INC. POD PACKING COIL; HCG, KRD
Catalog Number RBYPODJ45
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/15/2024
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in the subclavian artery using a pod packing coil (packing coil) and a non-penumbra microcatheter.During the procedure, while advancing the packing coil through its introducer sheath, the physician experienced resistance.The physician continued to advance the packing coil against resistance through the mid-shaft of the microcatheter; however, the resistance grew stronger.The physician decided to remove the packing coil and while removing, the packing coil unintentionally detached.Therefore, the microcatheter containing the detached packing coil was removed.It was reported that the packing coil was flushed out of the microcatheter.The procedure was completed using a new packing coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned packing coil confirmed the embolization coil was detached.Evaluation revealed that the pet lock was intact on the proximal end of the pusher assembly, the pull wire was in its initial position inside the pusher assembly distal tip, the proximal constraint sphere was inside the pusher assembly distal tip, the sr component was fractured, and the embolization coil was detached from the pusher assembly, partially advanced out of the introducer sheath and had offset coil winds.The reported complaint indicated that the detached coil was flushed from the microcatheter during the procedure; based on the return condition, this could not be confirmed.If the packing coil is advanced against resistance, damage such as offset coil winds may occur.Subsequently, if the device is retracted against resistance, the stretch resistant component may fracture and allow the embolization coil to detach and unravel.Based on the reported event, the root cause of resistance could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
POD PACKING COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key19559746
Report Number3005168196-2024-00222
Device Sequence Number17825193
Product Code HCG
UDI-Device Identifier00814548017662
UDI-Public00814548017662
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K170852
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/18/2024
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBYPODJ45
Device Lot NumberF00008257
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/29/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/22/2024
Initial Report FDA Received Date06/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/29/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown
Date Report Sent to FDA01/01/2005